Iowa, 2003Hail and Damaging Winds in Iowa, August 25, 2003
August 25, 2003 · NWS FSD · 5 events in 1 county or zone
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 2:45 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 25, 2:45 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT MON AUG 25 2003
BAND OF MID LEVEL SHRA/TSRA CONTINUES TO SHIFT SLOWLY SOUTH ACROSS
THE CWA. NOT A LOT OF RAIN REACHING THE SFC...BUT A FEW HUNDRETHS
HERE AND THERE...AND WILL KEEP CHC/SCT POPS IN OVERNIGHT ACROSS THE
SOUTHERN CWA. WEAK FRONT PUSHES SOUTH OF THE CWA TUESDAY MORNING...
AND OTHER THAN A SLIGHT CHC OF LINGERING ACCAS TSRA IN THE FAR SOUTH
EARLY...WE SHOULD BE DRY AND WARM WITH A DECENT AMOUNT OF SUNSHINE
ON TUESDAY.
WEAK HIGH PRESSURE PUSHES QUICKLY EAST OF THE CWA TUESDAY NIGHT...
WITH SOUTHEAST RETURN FLOW THROUGH THE DAY ON WEDNESDAY. SOUTHEAST
NOT THE BEST FOR MAXIMUM MIXING...SO ONLY RAISED TEMPS A COUPLE OF
DEGREES OVER TUESDAY HIGHS AT THIS POINT. BUT WILL HAVE TO WATCH
THE WEST WHERE ANY WIND DIRECTION WEST OF SOUTH WILL PROMOTE GREATER
MIXING AND WARMER TEMPS. HAVE INTRODUCED A SMALL POP IN THE FAR
SOUTHERN COUNTIES WEDNESDAY AFTERNOON WHERE WE START TO SEE SOME
RETURN OF LOW LEVEL MOISTURE. OTHERWISE STILL LOOKING AT CHANCE OF
TSRA LATER WEDNESDAY NIGHT THROUGH THURSDAY AS THE MAIN COLD FRONT
DROPS SOUTHEAST ACROSS THE AREA. KEEPING POPS ON THE LOW CHANCE
SIDE FOR NOW AS STRONGER UPPER LEVEL SUPPORT REMAINS NORTH OF OUR
AREA...BUT STILL WORTH A MENTION AT THIS TIME.
SIDED CLOSER TO ETA ON TIMING FRONT THROUGH THE AREA THURSDAY
AFTERNOON/NIGHT...WHICH IS A LITTLE SLOWER THAN GFS. HAVE SEEN
FRONT HAVE A HARD TIME PUSHING QUICKLY SOUTHEAST THIS SUMMER WHEN
STRONGER ENERGY IS SLIDING WELL TO THE NORTH. REGARDLESS THE FRONT
AND ANY CHANCE OF PRECIP SHOULD BE SOUTH OF THE AREA BY LATE FRIDAY
MORNING...WITH COOLER AND DRIER AIR SETTLING OVER THE AREA FOR THE
WEEKEND. DID NOT MAKE MANY CHANGES TO GOING LONG RANGE FORECAST AT
THIS TIME. 00Z GFS TRYING TO PRODUCE DECENT AMOUNT OF PRECIP OVER
SOUTHERN PARTS OF THE CWA SATURDAY THROUGH MONDAY...BUT AM HAVING A
HARD TIME SEEING IT WITH COOLER HIGH PRESSURE GENERALLY OVER THE
AREA...SO CONTINUED DRY FORECAST THROUGH THE LABOR DAY HOLIDAY.
ALSO KEPT TEMPS A FEW DEGREES ABOVE MEX GUIDANCE...WITH COOLEST DAY
EXPECTED TO BE SATURDAY WITH HIGHS MOST AREAS RIGHT AROUND 70.
.FSD...NONE
HACKER
Hazardous weather outlook, Aug 25, 9:45 AM CST, 6 hours 5 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-261200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT MON AUG 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A WEAK FRONT WILL BE DRAPED ACROSS THE AREA TODAY AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE REGION. A FEW THUNDERSTORMS
MAY DEVELOP LATE THIS AFTERNOON ALONG THIS FRONT...WITH MOST OF
THE ACTIVITY EXPECTED TO BE EAST OF A YANKTON TO BROOKINGS LINE.
DAMAGING WIND WILL BE THE GREATEST THREAT WITH THESE STORMS.
HOWEVER...LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE ACROSS
SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA LATE THIS
AFTERNOON.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TONIGHT AS ANOTHER
COLD FRONT SLIDES ACROSS THE AREA. DAMAGING WIND AND HAIL WILL BE
THE PRIMARY THREAT WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY NIGHT INTO
THURSDAY...AS A COLD FRONT MOVES SOUTH OVER THE AREA. A FEW
THUNDERSTORMS COULD BECOME SEVERE AS THE FRONT MOVES THROUGH THE
AREA. AT THIS TIME DAMAGING WINDS AND SMALL HAIL LOOK TO BE THE
GREATEST THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
JRM
Thunderstorm Wind, Plymouth
- When
- August 25, 3:50 PM CST
- Where
- Plymouth County, Le Mars
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.783, -96.167
Thunderstorm winds caused tree damage, including a 12 inch diameter tree blown over.
Hail, Plymouth
- When
- August 25, 3:52 PM CST
- Where
- Plymouth County, Remsen
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -95.983
Thunderstorm Wind, Plymouth
- When
- August 25, 3:55 PM CST
- Where
- Plymouth County, Remsen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.817, -95.983
Thunderstorm winds blew part of the roof off a woodworking business. The winds also blew down trees and power lines, resulting in power outages..
Thunderstorm Wind, Plymouth
- When
- August 25, 3:57 PM CST
- Where
- Plymouth County, Remsen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -95.983
Thunderstorm winds caused tree and power line damage.
Hail, Plymouth
- When
- August 25, 4:00 PM CST
- Where
- Plymouth County, 3 mi NE of Remsen
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.850, -95.933
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, August 25 to 26, 20032 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 25 to 26, 20031 injured · $501,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Iowa, August 25, 2003$295,000 · 1 in hail · 5 events
- Lightning Strike in Florida, August 25, 2003$250,000 · 1 event
- Tornado and Hail in Minnesota, August 25, 2003$20,000 · F1 · 16 events
- Damaging Winds in Michigan, August 25, 2003$60,000 · 62 kt wind · 2 events
- Flash Flood and Damaging Wind in Arizona, August 25, 2003$50,000 · 55 kt wind · 2 events
- Wildfire in California, August 25 to 31, 20034 injured · 1 event
- Flash Flood in California, August 25, 2003$30,000 · 1 event
- Hail and Damaging Winds in Michigan, August 25 to 26, 20031.25 in hail · 12 events
- Damaging Wind in California, August 25, 2003$15,000 · 50 kt wind · 1 event
- Hail in Wisconsin, August 25, 2003$4,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374169, 5374170, 5374171, 5374172, 5374173.